Iowa, 2010

Hail and Lightning Strikes in Iowa, April 30, 2010

April 30, 2010 · NWS DMX · 13 events in 7 counties and zones

Thunderstorms that moved through western Iowa during the evening of the 29th into the early morning hours of the 30th continued into the day on the 30th. The airmass where the storms were had become stabilized as the outflow boundary had outrun the convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$48,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Thunderstorms that moved through western Iowa during the evening of the 29th into the early morning hours of the 30th continued into the day on the 30th. The airmass where the storms were had become stabilized as the outflow boundary had outrun the convection. Just east of the line however, instability still existed with the lifted index around -2 C, 1000 J/kg of CAPE, and at least 40 kts of shear available. A cold front entered western Iowa during the morning, and progressed eastward as a strong upper level shortwave lifted out of the southwest U.S. This rekindled the thunderstorm line from the previous night and the storms became severe by mid to late morning. The only severe weather produced was in the form of dime to quarter size hail from south central into southeast Iowa. Lightning struck a tree in Bremer County, taking it down. As the thunderstorms moved east of the Ottuwma area, lightning strikes from the back side of the storm struck a house in Ottumwa, causing minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 30, 8:55 AM CST, 5 minutes earlier.

Area forecast discussion, Apr 30, 8:55 AM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
955 AM CDT FRI APR 30 2010

.UPDATE...
LINE OF SHOWERS AND THUNDERSTORMS PUSHING NORTHWARD INTO SOUTH
CENTRAL IOWA...WITH LIMITED INSTABILITY. THEREFORE HAVE SEEN A
GENERAL WEAKENING TREND IN STORMS AS THEY MOVE INTO THE STATE FROM
MISSOURI. LATEST MODELS SUGGESTING INSTABILITY TO INCREASE ACROSS
THE SOUTHEASTERN CWA...WITH DECENT SHEAR IN PLACE BOTH IN THE LOW
LEVELS AND DEEP LAYER SHEAR. THEREFORE SEVERE THREAT STILL IN PLACE
ACROSS THE SOUTHEASTERN/EXTREME EASTERN CWA. SHORTWAVE MOVING INTO
THE CENTRAL KANSAS EXPECTED TO BE THE MAIN SOURCE OF LIFT WITH THIS
ACTIVITY...WITH EXPECTED INITIATION INTO THE EARLY AFTERNOON TO MID
AFTERNOON HOURS. ACTIVITY SHOULD MOVE QUICKLY EAST...AND LOCAL WRF
RUNS SUGGEST AROUND A 3 HOUR PERIOD OF ACTIVITY ACROSS OUR
SOUTHEASTERN CWA BEFORE ACTIVITY PUSHES EASTWARD OUT OF THE AREA.
THEREFORE HAVE ADJUSTED SOME OF THE POPS TO REFLECT THE LATEST
THOUGHTS...AND ADJUSTED TEMPERATURES TO ACCOUNT FOR COOLER TEMPS
ACROSS WESTERN IOWA AND WARMER TEMPS ACROSS THE SOUTHEAST.

.SHORT TERM /TODAY/...
ONGOING CONVECTION WILL DIMINISH A BIT THIS MORNING WITH PLENTY OF
DEBRIS CLOUDS ON THE WAY FOR TODAY. THE FRONT CONTINUES TO HANG UP
WITH THE NEARLY PARALLEL FLOW AND WILL NOT MAKE MUCH MORE HEADWAY
EAST UNTIL THE STRONGER UPPER LEVEL JET MAX NOW ROUNDING THE 4
CORNERS AREA CATCHES UP WITH THE SFC WAVE OVER OK/KS AND RAPIDLY
MOVES THIS FEATURE NORTHEAST...DEEPENING IT BY SAT MORNING OVER
SOUTHERN CANADA TO A 982 MB LOW. WILL BE LEANING WITH THE GEM/EURO
FOR BOTH SHORT TERM AND EXTENDED FCST TODAY AS THE GFS CONTINUES TO
HAVE PROBLEMS WITH THIS SYSTEM AND NAM ONLY SLIGHTLY BETTER. AS THE
SFC LOW TRACKS NEARLY DUE NORTH...SOUTHERLY SFC FLOW WILL INCREASE
DURING THE DAY TO 20 TO 35 MPH OVER THE EAST...INCREASING DEW POINTS
AHEAD OF THE FRONT TO THE LOWER 60S EAST. UPPER LEVEL WIND FIELDS
LOOK TO BE INCREASING MORE SO JUST TO THE EAST OF I35 DURING THE
AFTERNOON HOURS. MODELS HAVE CLOUD COVER AND SOME SHOWERS HOLDING ON
DURING THE DAY. DAYTIME HEATING TO INCREASE MLCAPE DURING THE
AFTERNOON. PROVIDED WE GET SOME SUNSHINE TODAY EAST...NARROW AXIS OF
600 TO 1000 J/KG RIBBON OF CAPE WILL BUILD EAST NORTHEAST JUST ALONG
THE BOUNDARY DURING THE AFTERNOON AND EARLY EVENING. LOOKING AT THE
PROGS FOR TODAY...STORMS SHOULD BEGIN TO INTENSIFY IN THE EARLY
AFTERNOON HOURS AROUND I35 AND STRENGTHEN AS THEY MOVE INTO EASTERN
IA. THUS...THE BEST CHANCES FOR SEVERE WILL LIE JUST ALONG AND EAST
OF THE I35 CORRIDOR. WINDS...HAIL...AND A FEW TORNADOES WILL BE
POSSIBLE IF SOME OF THE SUPERCELLS CAN BECOME DISCRETE. OTHERWISE
DURING THE LATER PORTION OF THE AFTERNOON HOURS...NAM SOUNDINGS NEAR
KOTM SHOW BETTER TURNING AT LOWER LEVELS ALONG WITH LARGER CAPE
VALUES AND SOUNDINGS A BIT MORE STABLE OVER CENTRAL AND WESTERN
AREAS. HIGHS TODAY VERY DEPENDENT ON SOME INSOLATION. GIVEN WARM
READINGS NOW...EVEN A 10 TO 15 DEGREE RISE IN TEMP WILL GET THE
REGION INTO THE 70S THIS AFTERNOON.

.LONG TERM /TONIGHT THROUGH THURSDAY/...
QUIETER WEATHER RETURNS...WITH ONE THE MAIN LOW REMAINING WRAPPED UP
OVER NORTHERN MN AND SOUTHERN CANADA. ANOTHER SFC LOW WILL TRACK
JUST TO THE EAST OF IOWA SAT NIGHT AND SUNDAY...ALLOWING FOR AN AREA
OF SHOWERS TO JUST GRAZE THE SOUTHEAST SECTIONS INTO EARLY SUNDAY.
MODELS ARE SHOWING A WEAK FEATURE IN THE WESTERLIES ARRIVING ON
MONDAY WHICH MAY BRING SOME SCT SHOWERS AS WELL. TEMPS DURING THE
PERIOD WILL REMAIN MILD...BUT NOT AS WARM AS THE PAST FEW DAYS.
OVERNIGHT LOWS WILL DIP INTO THE LOWER 40S SAT NIGHT THROUGH SUNDAY
NIGHT BEFORE EVERYONE WARMS UP. A STRONGER WAVE WILL ARRIVE BY
TUESDAY AND SIGNIFICANT WARMING WILL OCCUR WITH HIGHS BACK IN THE
MID 70S AND LOWS IN THE 40S AND 50S. THE GFS IS QUICK TO PULL COOLER
AIR BACK DOWN INTO THE REGION ON WED...TOO FAST...AND WILL AGAIN
LEAN TOWARD THE GEM/EURO WHICH KEEPS THE REGION MILDER THROUGH MID
TO LATE WEEK WITH A MORE ZONAL UPPER LEVEL WIND REGIME.

&&

.AVIATION...
30/12Z...COMPLEX WX STTN WITH SFC BNDRY EXTENDING FRM SWRN MN...THRU
WRN IA...INTO ERN KS THIS MRNG.  FEELING IS SCNDRY TROF LAGGING TO
THE WEST WILL TAKE OVER WITH NET EFFECT BEING A JUMP WEST WITH LEAD
FNTL BNDRY.  SCT SHRA ERY THIS MRNG WILL BREAK UP.  NEW CONVECTION
WILL DEVELOP AS SCNDRY BNDRY...NOW SERN SD INTO CNTRL KS...MOVS EWD.
SCT-BKN LINE OF TSRA LKLY TO DVLP OVER WRN IA...AND BECOME MORE
ORGANIZED EAST OF KDSM-KMCW LN BY 19Z OR SO...PASSING EAST OF THE
TAF SITES BY 00Z.  AFT FRONT MOVS THRU...WNDS WILL BCM LGT SWLY WITH
VFR CONDS AND AC CIGS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

UPDATE...BEERENDS
SHORT TERM/LONG TERM...REV
AVIATION...MS APR 10
Hazardous weather outlook, Apr 30, 4:20 AM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
520 AM CDT FRI APR 30 2010

IAZ006-007-016-017-025>028-036>039-047>050-059>062-072>075-082>085-
093>097-011030-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-DALLAS-
POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-
LUCAS-MONROE-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
520 AM CDT FRI APR 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND SCATTERED NON SEVERE THUNDERSTORMS WILL CONTINUE EAST OF
INTERSTATE 35 THROUGH MID MORNING.

THUNDERSTORMS WILL REDEVELOP OVER CENTRAL IOWA LATE THIS MORNING
AND THIS AFTERNOON. THE STORMS WILL THEN CONTINUE TO MOVE
NORTHEAST INTO EASTERN IOWA BY THIS EVENING. THERE IS A SLIGHT
RISK FOR SEVERE WEATHER ALONG AND EAST OF INTERSTATE 35 WITH LARGE
HAIL THE PRIMARY THREAT AND STRAIGHT LINE WINDS THE SECONDARY
THREAT. A FEW TORNADOES ARE POSSIBLE EAST OF INTERSTATE 35 THIS
AFTERNOON AND EARLY EVENING. HEAVY RAINFALL MAY ALSO ACCOMPANY
SOME OF THE STORMS WITH UP TO ONE INCH POSSIBLE IN A SHORT PERIOD
OF TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE MAY BE ADDITIONAL NON SEVERE THUNDERSTORMS MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EARLY EVENING.

IAZ086-011030-
WAPELLO-
520 AM CDT FRI APR 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND SCATTERED NON SEVERE THUNDERSTORMS WILL CONTINUE THROUGH
MID MORNING.

THUNDERSTORMS WILL REDEVELOP OVER CENTRAL IOWA LATE THIS MORNING
AND THIS AFTERNOON. THE STORMS WILL THEN CONTINUE TO MOVE
NORTHEAST INTO EASTERN IOWA BY THIS EVENING. THERE IS A SLIGHT
CHANCE OF SEVERE WEATHER WITH LARGE HAIL THE PRIMARY THREAT AND
STRAIGHT LINE WINDS THE SECONDARY THREAT. AN ISOLATED TORNADO IS
POSSIBLE THIS AFTERNOON AND EARLY EVENING. HEAVY RAINFALL MAY
ALSO ACCOMPANY SOME OF THE STORMS WITH UP TO ONE INCH POSSIBLE IN
A SHORT PERIOD OF TIME.

FLOOD WARNINGS ARE IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE MAY BE ADDITIONAL NON SEVERE THUNDERSTORMS MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.

IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092-
011030-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-TAYLOR-
520 AM CDT FRI APR 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND SCATTERED THUNDERSTORMS WILL REDEVELOP OVER WESTERN
IOWA LATE THIS MORNING AND THIS AFTERNOON. THE STORMS WILL THEN
CONTINUE TO MOVE EAST BY THIS EVENING. AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE WITH LARGE HAIL BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE MAY BE ADDITIONAL NON SEVERE THUNDERSTORMS MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

REV

In the hours before

Special weather statement, Apr 30, 7:55 AM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
855 AM CDT FRI APR 30 2010

IAZ083-084-093>095-301500-
CLARKE-DECATUR-LUCAS-RINGGOLD-WAYNE-
855 AM CDT FRI APR 30 2010

AT 850 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG TO SEVERE THUNDERSTORMS OVER HARRISON COUNTY...MOVING
NORTHEAST AT 60 MPH.

SEVERE SIZED HAIL AND DAMANGING WINDS ARE POSSIBLE FROM THESE STORMS.

THE STORMS WILL MOVE INTO SOUTHEAST IOWA BY 915 AM AND THEN RACE
NORTHEAST REACHING THE I80 CORRIDOR EAST OF DES MOINES BY 1100 AM.

THESE STORMS MAY REQUIRE WARNINGS THIS MORNING IN SOUTHEAST IOWA.

JOHNSON

The radar

The Des Moines radar (KDMX), 119 km away, was scanning. The volume nearest the first event began at 15:00 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 lightning. Local standard time, as filed.

Hail, Decatur

When
April 30, 9:00 AM CST
Where
Decatur County, 4.68 mi ENE of Davis City
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.660, -93.720

Hail, Decatur

When
April 30, 9:10 AM CST
Where
Decatur County, 3.43 mi WNW of Woodland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.720, -93.640

Hail, Monroe

When
April 30, 9:46 AM CST
Where
Monroe County, 2.14 mi NNE of Weller
Measured
0.88 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.150, -93.040

Hail, Marion

When
April 30, 10:00 AM CST
Where
Marion County, 1.7 mi ESE of Pella Muni Arpt
Measured
0.88 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.390, -92.920

Hail, Poweshiek

When
April 30, 10:16 AM CST
Where
Poweshiek County, 1.03 mi W of Searsboro
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.580, -92.720

Hail, Appanoose

When
April 30, 10:45 AM CST
Where
Appanoose County, 1.57 mi W of Dean
Measured
0.88 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.620, -92.800

Hail, Appanoose

When
April 30, 10:50 AM CST
Where
Appanoose County, 0.87 mi NW of Moulton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.690, -92.680

Hail, Wapello

When
April 30, 11:10 AM CST
Where
Wapello County, 2.09 mi SE of Rutledge
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.960, -92.440

Lightning, Bremer

When
April 30, 11:15 AM CST
Where
Bremer County, 1.02 mi E of Denver
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
42.670, -92.330

A tree was stuck by lightning and fell down.

Hail, Wapello

When
April 30, 11:16 AM CST
Where
Wapello County, 0.87 mi NW of Ottumwa
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.030, -92.410

Hail, Wapello

When
April 30, 11:17 AM CST
Where
Wapello County, 0.87 mi NW of Ottumwa
Measured
1 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.030, -92.410

Hail, Wapello

When
April 30, 11:25 AM CST
Where
Wapello County, 2.95 mi SSE of Rutledge
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.940, -92.450

Lightning, Wapello

When
April 30, 11:30 AM CST
Where
Wapello County, Ottumwa
Property damage
$10,000
Reported by
Newspaper
Coordinates
41.020, -92.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218439, 218440, 218441, 218442, 218443, 218444, 218445, 218447, 218449, 218448, 218446, 218450, 221440.